Alert archive / Mississippi / Flash Flood Warnings in 2024

Flash Flood Warning 3, NWS Memphis, TN

May 6, 2024Lafayette County, Mississippi

NWS Memphis, TN issued this flash flood warning at May 6, 2024, 3:04 AM CDT for Lafayette County, Mississippi. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2024, 3:04 AM CDT (08:04 UTC)
Expired
May 6, 2024, 4:39 AM CDT
In force
95 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Lafayette County, MS

The radar

The Memphis radar (KNQA), 115 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2024-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2024-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WGUS54 KMEG 060804
FFWMEG
MSC071-061115-
/O.NEW.KMEG.FF.W.0003.240506T0804Z-240506T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
304 AM CDT Mon May 6 2024

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Central Lafayette County in northwestern Mississippi...

* Until 615 AM CDT.

* At 304 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Oxford and Holly Springs National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3432 8950 3434 8956 3436 8956 3439 8952
      3437 8947

FLASH FLOOD...RADAR INDICATED

$$

AC3
1 follow-up statement
140 
WGUS74 KMEG 060939
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
439 AM CDT Mon May 6 2024

MSC071-060949-
/O.CAN.KMEG.FF.W.0003.000000T0000Z-240506T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafayette MS-
439 AM CDT Mon May 6 2024

...FLASH FLOOD WARNING FOR CENTRAL LAFAYETTE COUNTY HAS BEEN 
REPLACED WITH A FLOOD WARNING...

Heavy rainfall has ended across the area. However, local runoff will 
continue to pose an areal flood threat.

&&

LAT...LON 3432 8950 3434 8956 3436 8956 3439 8952
      3437 8947

$$

AC3

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 5, 11:21 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 5, 11:21 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1121 PM CDT Sun May 5 2024

...New AVIATION...

.SYNOPSIS...
Issued at 232 PM CDT Sun May 5 2024

Showers and thunderstorms will affect the Mid-South through
tonight with more isolated activity on Monday. A few strong to
severe storms possible. Another round of storms will be possible
late Monday night and Tuesday with a stronger system forecast to
affect the region Wednesday. Cooler and drier conditions are
expected Friday into the weekend.

&&

.DISCUSSION...
(This evening through next Saturday)
Issued at 232 PM CDT Sun May 5 2024

A shortwave trough is moving across the Ozarks this afternoon,
enhancing large-scale forcing for ascent across the region. A
northwest-southeast oriented band of showers and thunderstorms
will continue to lift poleward across the area through 00z (7
pm), with more scattered convection in its wake this evening and
overnight. A few strong to severe thunderstorms are possible with
this activity, with the primary concern being damaging wind.
Hodographs lengthen tonight as the low-level flow increases, but
the nocturnal boundary layer is likely to become capped, resulting
in mostly elevated storms within a few hours of sunset.
Lingering showers are expected tomorrow morning, mainly east of
the MS River followed by a midday lull as shortwave ridging
develops over the region. However, there is a potential for
isolated showers or thunderstorms late tomorrow afternoon as the
next approaching waves interacts with residual moisture and warm
surface temperatures.

Convection will develop upstream over KS/OK Monday afternoon ahead
of a cold front. Storms are expected to grow upscale into a linear
MCS, weakening early Tuesday morning as they approach the Mid-
South. The Day 2 SPC Outlook extended the marginal risk east to
account for this activity, but confidence is low that it will
maintain its intensity into the Mid-South. Nonetheless, a few
strong storms appear to be possible late Monday night. The upper-
level shortwave axis will swing across the area early Tuesday but
broad west- southwest flow aloft will likely maintain at least
weak synoptic forcing associated with embedded perturbations
within the mean flow. Diurnal destabilization is anticipated after
morning convection which should lead to additional development
during the afternoon. Multicellular convection looks to be the
primary mode, resulting in a damaging wind threat.

A more robust system looks to affect the region Wednesday. A Rex
Block develops over the western CONUS with a broad trough over the
Plains. A strengthening subtropical jet will develop over the
Lower MS Valley, enhancing winds aloft (and deep-layer shear).
This jet will also enhance lift within the left exit region,
perhaps coupling with the right entrance region of the polar jet
over the northern OH Valley. The amount of synoptic forcing for
Wednesday will partially depend on the timing of any shortwave
troughs rotating around the base of the main trough. The global
ensembles maintain fairly strong agreement on the evolution of
this pattern with the best lift during the afternoon and evening.
Parameter space is concerning regarding the severe weather
potential with the joint probability of at least 1500 J/kg of
SBCAPE and 40 kts of deep-layer shear at or above 70% along and
north of I-40 with decreasing probability to the south south
(weaker shear). The CSU machine leaning probabilities for severe
weather are ominous and the Craven-Wiedenfeld Aggregate Severe
Parameter (CWASP) is well into the 70s (and even 80s in some
areas). The big question is whether or not the large scale forcing
and diurnal heating will be sufficient to break the mid-level
capping inversion. Stay tuned.

Rain chances linger through Thursday but drier conditions will
advect into the region behind the departing trough as we approach
the weekend. The weakening Rex Block will maintain a trough over
the eastern CONUS. The NAEFS mean 500 mb heights are in the 10th
percentile this weekend, implying below normal temperatures across
the Mid-South. This is reflected in the current forecast with
highs in the mid 70s and lows in the low/mid 50s. Generally dry
weather is anticipated Friday and Saturday, but we'll have to keep
an eye on the potential trough on Sunday.

MJ

&&

.AVIATION...
(06Z TAFS)
Issued at 1113 PM CDT Sun May 5 2024

A shortwave is shifting across the Middle Mississippi River
Valley. Persistent showers and thunderstorms are approaching MEM
and will likely remain in the airspace for the next 2-3 hours.
Storms should be weakening as they approach MKL between 08-80z.
Cigs are expected to lower to IFR levels behind the line with
additional thunderstorm development possible through the night. We
should see a bit of a break in the morning before additional
convection develops tomorrow afternoon. Prevailing winds will
remain from the south to southwest generally 5-10kt through the
TAF cycle, although brief gusts are possible in association with
any thunderstorms. Showers and thunderstorms should taper off
after sunset.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...MJ
AVIATION...JDS

In the hours before

Special weather statement, May 6, 12:10 AM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
1210 AM CDT Mon May 6 2024

TNZ049>052-088>090-060545-
Hardeman TN-Tipton TN-Fayette TN-Madison TN-Crockett TN-Shelby TN-
Haywood TN-
1210 AM CDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CROCKETT...
SOUTHEASTERN TIPTON...NORTHERN FAYETTE...NORTHWESTERN HARDEMAN...
SOUTHERN HAYWOOD...WESTERN MADISON AND EASTERN SHELBY COUNTIES
THROUGH 1245 AM CDT...

At 1209 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Arlington, or 16 miles northeast of Cordova,
moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jackson, Brownsville, Arlington, Whiteville, Somerville, Hillville,
Bemis, Holly Grove, Adair, Dancyville, Cloverport, Mercer, Warren,
Oakland, Mason, Gallaway, Stanton, Toone, Braden, and Medon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3543 8881 3543 8884 3541 8884 3513 8959
      3537 8969 3580 8890 3579 8890 3547 8871
TIME...MOT...LOC 0509Z 240DEG 29KT 3532 8956

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AC3
Special weather statement, May 6, 12:19 AM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
1219 AM CDT Mon May 6 2024

MSZ002-008-012-013-060545-
Lafayette MS-Marshall MS-Panola MS-Tate MS-
1219 AM CDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAFAYETTE...CENTRAL
MARSHALL...SOUTHEASTERN TATE AND NORTHEASTERN PANOLA COUNTIES THROUGH
1245 AM CDT...

At 1219 AM CDT, Doppler radar was tracking a strong thunderstorm near
Barr, or 8 miles southeast of Senatobia, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Senatobia, Holly Springs, Wall Doxey State Park, Barr, Harmontown,
Laws Hill, Marianna, Potts Camp, Waterford, Aiken, Higdon, Crossroad,
Tyro, Gilton, Chulahoma, Lake Center, Glenville, Galena, Blackwater,
and Looxahoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3459 8997 3490 8943 3470 8930 3465 8930
      3444 8986
TIME...MOT...LOC 0519Z 235DEG 24KT 3456 8984

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AC3
Special weather statement, May 6, 1:06 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
106 AM CDT Mon May 6 2024

MSZ002-008-012-013-060645-
Lafayette MS-Marshall MS-Panola MS-Tate MS-
106 AM CDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAFAYETTE...
SOUTHERN MARSHALL...SOUTHEASTERN TATE AND NORTHEASTERN PANOLA
COUNTIES THROUGH 145 AM CDT...

At 106 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sardis, or near John W Kyle State Park, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Holly Springs, Batesville, Wall Doxey State Park, John W Kyle State
Park, Sardis, Bethlehem, Harmontown, Laws Hill, Abbeville, Malone,
Blackwater, Teckville, Waterford, Tyro, Gilton, Chulahoma, Glenville,
Galena, Hayes Crossing, and Spraggins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3444 9003 3479 8944 3459 8930 3459 8929
      3458 8929 3456 8927 3429 8991
TIME...MOT...LOC 0606Z 238DEG 34KT 3441 8990

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AC3

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 11:50 PM CDTAreal Flood AdvisoryMEGDeSoto3 hr
May 6, 12:19 AM CDTSpecial Weather StatementMEGMarshall26 min
May 6, 1:06 AM CDTSpecial Weather StatementMEGPanola39 min
May 6, 1:23 AM CDTTornado WarningMEGLafayette, Marshall21 min
May 6, 1:45 AM CDTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Tippah, Union45 min
May 6, 2:07 AM CDTSevere Thunderstorm WarningMEGLafayette, Panola, Pontotoc, Union38 min
May 6, 4:43 AM CDTAreal Flood WarningMEGLafayette92 min
May 6, 6:15 AM CDTSpecial Weather StatementMEGMarshall45 min
May 6, 7:23 AM CDTAreal Flood AdvisoryMEGMarshall, Tate2 hr

Nearby

Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.